Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Des Moines, IA

June 9, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2011, 1:50 PM CDT for 4 counties in Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 1:50 PM CDT (18:50 UTC)
Expired
Jun 9, 2011, 2:22 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:53 PM CDTHAIL 0.752 Nnw Templeton, IA
Jun 9, 2:03 PM CDTHAIL 0.753 Ese Coon Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KDMX 091850
SVRDMX
IAC009-027-073-077-091930-
/O.NEW.KDMX.SV.W.0112.110609T1850Z-110609T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
  SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA...
  WESTERN GREENE COUNTY IN WEST CENTRAL IOWA...
  NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MANNING...OR 14 MILES SOUTHWEST OF
  CARROLL...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLIDDEN...COON RAPIDS...HALBUR...TEMPLETON...DEDHAM...WILLEY...
  CARROLL AIRPORT...RALSTON...SCRANTON...BAYARD AND BAGLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4214 9449 4181 9439 4183 9503 4198 9508
TIME...MOT...LOC 1851Z 259DEG 25KT 4189 9496
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
801 
WWUS53 KDMX 091907
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
207 PM CDT THU JUN 9 2011

IAC009-091917-
/O.CAN.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/
AUDUBON IA-
207 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDUBON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439
TIME...MOT...LOC 1907Z 259DEG 25KT 4194 9478

$$

IAC027-073-077-091930-
/O.CON.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/
GUTHRIE IA-GREENE IA-CARROLL IA-
207 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CARROLL...WESTERN GREENE AND NORTHWESTERN GUTHRIE COUNTIES UNTIL 230
PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES NORTHWEST OF COON RAPIDS...OR 10 MILES
SOUTH OF CARROLL...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GLIDDEN...COON RAPIDS...CARROLL AIRPORT...RALSTON...BAYARD...
  SCRANTON AND BAGLEY.

LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439
TIME...MOT...LOC 1907Z 259DEG 25KT 4194 9478
WIND...HAIL <50MPH 1.00IN

$$
671 
WWUS53 KDMX 091922
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU JUN 9 2011

IAC027-073-077-091931-
/O.CAN.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/
GUTHRIE IA-GREENE IA-CARROLL IA-
222 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...WESTERN
GREENE AND NORTHWESTERN GUTHRIE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.  HAIL IS STILL 
LIKELY FROM THIS STORM...BUT WILL BE LESS THAN DIME SIZE.  VERY 
HEAVY RAINFALL CAN BE EXPECTED AS WELL.

LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439
TIME...MOT...LOC 1921Z 259DEG 25KT 4193 9468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:45 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 12:45 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT THU JUN 9 2011

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT
NORTHWARD INTO IA EARLY THIS MORNING.  EFFECTIVE SHEAR AND SRH
CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500
J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS.  MOISTURE
TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS
ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY
10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR
WISE OR WITH HEAVY RAINS.  PWS ABOVE 1.5 AND WARM CLOUD DEPTHS
12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL
CONTINUE TO BE A THREAT INTO THE EARLY MORNING.  RECENT DRY
CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND
TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER.

EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL
DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON.
VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS
MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS
WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA.  STRONG
OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY
RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST.  IN
ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS
THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING.  THIS FEATURE
WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES
AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE
WEATHER POSSIBLE AT LEAST INITIALLY.  HAIL AND WIND THE MOST LIKELY
WITH ISOLATED TORNADOES ALSO POSSIBLE.  FRIDAY ANOTHER SHORT WAVE
FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP
THREAT WITH IT.  HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT
CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE
AFTERNOON BEFORE EXITING.  ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY
AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS
OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY
NIGHT AND MORE STORMS.  WARM FRONT HANGS ONCE AGAIN ACROSS THE
SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS
CONTINUING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...09/18Z
ACTIVE WEATHER WILL CONTINUE THIS AFTERNOON INTO TONIGHT WITH
CONVECTION ACROSS MUCH OF IOWA.  CIGS WILL BE MVFR TO IFR IN AND
AROUND THUNDERSTORMS WITH IFR CIGS BECOMING WIDESPREAD OVERNIGHT AS
THUNDERSTORMS CONTINUE.  SFC WINDS WILL BE MAINLY FROM THE EAST BUT
WILL BE VARIABLE AND STRONGER NEAR THE STORMS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BSS
AVIATION...COGIL
LONG TERM...FAB
Hazardous weather outlook, Jun 9, 10:37 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT THU JUN 9 2011

IAZ004>007-015>017-023>028-035>039-049-050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1037 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA DURING
THE AFTERNOON. SEVERE WEATHER WILL BE CONFINED TO LARGE HAIL.
HEAVY RAINFALL IS ALSO EXPECTED WITH THESE STORMS. BY
TONIGHT...WIDESPREAD THUNDERSTORMS ACTIVITY IS EXPECTED WITH LARGE
HAIL AND HEAVY RAINFALL REMAINING THE MAIN THREATS. THERE IS SOME
WIND THREAT AS WELL...MAINLY ALONG THE HIGHWAY 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST
OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-101100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1037 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO PERSIST
THROUGH THE AFTERNOON. MAIN THREATS WILL BE FROM LARGE HAIL UP TO
GOLF BALL SIZE ALONG WITH VERY HEAVY RAINFALL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL AND HEAVY
RAINFALL REMAINING POSSIBLE AS WELL AS A STRAIGHT LINE WIND
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST
OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT.

CC

In the hours before

Local storm report, Jun 9, 9:35 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             URBANDALE               41.64N 93.74W
06/09/2011  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            MAINLY NICKEL AND QUARTER HAIL WITH A FEW THE SIZE OF
            GOLFBALLS AT THE URBANDALE GOLF AND COUNTRY CLUB

&&

CCOGIL
Local storm report, Jun 9, 9:36 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             1 SE CLIVE              41.60N 93.76W
06/09/2011  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            AT WOI-TV

&&

SSEARCY
Local storm report, Jun 9, 9:38 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             4 N DES MOINES          41.64N 93.62W
06/09/2011  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

&&

SSEARCY
Local storm report, Jun 9, 9:40 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             DES MOINES              41.58N 93.62W
06/09/2011  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF 12TH AND SHAWNEE...HIGHLAND PARK AREA

&&

BF
Local storm report, Jun 9, 10:00 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             1 E CLIVE               41.61N 93.75W
06/09/2011  M1.50 INCH       POLK               IA   NWS EMPLOYEE

            WENT OUT AFTER THE HAIL ENDED AND MEASURED UP TO PING
            PONG SIZED HAIL.

&&

CCOGIL
Local storm report, Jun 9, 10:04 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             DES MOINES              41.58N 93.62W
06/09/2011  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF 12TH AND SHAWNEE IN THE HIGHLAND PARK
            AREA.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:18 PM CDTSevere Thunderstorm WarningDMXJasper28 min
Jun 8, 7:40 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama34 min
Jun 9, 1:18 AM CDTSevere Thunderstorm WarningDMXGreene27 min
Jun 9, 2:47 AM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 9, 7:27 AM CDTSevere Thunderstorm WarningDMXPolk33 min
Jun 9, 8:53 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren52 min
Jun 9, 9:16 AM CDTRiver Flood WarningDMXMadison, Warren8 days
Jun 9, 9:39 AM CDTSevere Thunderstorm WarningDMXJasper, Polk19 min
Jun 9, 9:55 AM CDTSevere Thunderstorm WarningDMXAudubon38 min
Jun 9, 2:01 PM CDTRiver Flood WarningDMXMahaska, Wapello65 hr
Jun 9, 2:01 PM CDTRiver Flood WarningDMXWapello3 days
Jun 9, 2:01 PM CDTRiver Flood WarningDMXMadison, Warren52 hr
Jun 9, 2:01 PM CDTRiver Flood WarningDMXMahaska, Marion63 hr
Jun 9, 3:44 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more12 hr
Jun 9, 4:54 PM CDTSevere Thunderstorm WarningDMXDavis25 min
Jun 9, 6:28 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.